Alert archive / Minnesota / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 275, NWS Twin Cities, MN

August 12, 2002Ramsey County, Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at Aug 12, 2002, 2:14 AM CDT for Ramsey County, Minnesota. It was in force for 31 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 12, 2002, 2:14 AM CDT (07:14 UTC)
Expired
Aug 12, 2002, 2:45 AM CDT
In force
31 min
Issued by
NWS Twin Cities, MN
Area
Counties, with a storm outline in the text

County Ramsey County, MN

What was reported inside it

TimeReportWhereRemark
Aug 12, 2:15 AM CDTHail 0.88New Brighton, MN

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 12, 12:30 AM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 7.2 hours before the alert went out and 44 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2002-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1443 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2002-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1443 J/kg
Mixed-layer CIN
-59 J/kg
Mixed-layer LCL
1692 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

952 
WUUS53 KMPX 120714
SVRMSP
MNC123-120745-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
214 AM CDT MON AUG 12 2002

THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  RAMSEY COUNTY IN EAST CENTRAL MINNESOTA

* UNTIL 245 AM CDT

* AT 213 AM CDT...RADAR INDICATED A SEVERE THUNDERSTORM WITH LARGE
  HAIL OVER SOUTHERN NEW BRIGHTON...OR ABOUT 15 MILES NORTHWEST OF
  DOWNTOWN ST PAUL. THE STORM WAS MOVING NORTHEAST AT 25 MPH.

* SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...
  MAPLEWOOD.
  ROSEVILLE.
  NEW BRIGHTON.
  SHOREVIEW.
  ARDEN HILLS.

THIS IS A DANGEROUS STORM...STAY INDOORS AWAY FROM WINDOWS. SEVERE
THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING.

LAT...LON 4512 9321 4498 9320 4497 9299 4513 9301

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 9:05 PM CDT, 5 hours 9 minutes earlier.

Area forecast discussion, Aug 11, 9:05 PM CDT, 5 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
905 PM CDT SUN AUG 11 2002

RADAR AND SATELLITE TRENDS INDICATED THAT THE CONVECTION OVER THE
EASTERN DAKOTAS AND NORTHWEST MINNESOTA IS STAYING CLOSE TO THE 850
MB THETA E RIDGE. EXPECT THIS WILL REMAIN THE CASE OVERNIGHT BASED
ON THE FORECAST THICKNESS PATTERN. THE FORECAST THICKNESS SIGNATURE
CONTINUES TO FEATURE A FAIRLY SHARP RIDGE WITH DIFLUENCE RIGHT ALONG
THE AXIS. THE MESO ETA MODEL PROJECTS THIS AXIS FROM MILLE LACS
LAKE TO ST CLOUD TO LITCHFIELD TO MORTON AT 4 AM...THEN FROM NEW
RICHMOND...WI TO FARIBAULT TO BLUE EARTH AT 7 AM. CURRENT TRENDS
ALSO SUGGEST THE CONVECTION IS SEPARATING INTO TWO AREAS...ONE IN
SOUTH DAKOTA AND THE OTHER IN NORTHWEST MINNESOTA. THE AREA IN
EASTERN SOUTH DAKOTA IS THE CONCERN FOR OUR COUNTY WARNING AREA
OVERNIGHT INTO MONDAY MORNING. THIS AREA APPEARS CORRELATED WITH THE
RIGHT ENTRANCE REGION OF THE UPPER LEVEL JET. SUSTAINED LIFT WITH
THIS ENTRANCE REGION IS FORECAST WITH THE APPROACHING COLD FRONT.
THIS LIFT MAY EVEN BE ENHANCED WITH THE MODELS SUGGESTING AN
INCREASING 850 MB SOUTHERLY JET...AROUND 40 KNOTS...OVERNIGHT. THIS
SCENARIO SOMETIMES FAVORS ELEVATED NOCTURNAL LIFT AND VERY HEAVY
RAINFALL. AT THIS TIME...CONTINUING TO MONITOR THE SOUTH DAKOTA
CONVECTION FOR POSSIBLE SURGE IN THE LINE AND POTENTIAL FOR DAMAGING
WINDS OR HAIL.

.MSP...NONE.
 WH

In the hours before

Special weather statement, Aug 12, 1:48 AM CDT, 26 minutes before
MNZ041-042-048-054>057-064-065-073-120703-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
148 AM CDT MON AUG 12 2002

THE SEVERE THUNDERSTORM WATCH FOR A PORTION OF WEST CENTRAL AND
SOUTHWEST MINNESOTA HAS BEEN CANCELLED. THE COUNTIES REMOVED FROM
THE SEVERE THUNDERSTORM WATCH ARE DOUGLAS...TODD...STEVENS...POPE...
SWIFT...LAC QUI PARLE...CHIPPEWA...KANDIYOHI...RENVILLE AND REDWOOD.

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 9:59 PM CDTSevere Thunderstorm WarningMPXLac qui Parle, Yellow Medicine61 min
Aug 11, 11:16 PM CDTSevere Thunderstorm WarningMPXPope, Stevens, Swift59 min
Aug 11, 11:53 PM CDTSevere Thunderstorm WarningMPXRedwood, Yellow Medicine37 min
Aug 12, 12:07 AM CDTSevere Thunderstorm WarningMPXDouglas38 min
Aug 12, 12:23 AM CDTSevere Thunderstorm WarningMPXMartin, Watonwan52 min
Aug 12, 12:55 AM CDTSevere Thunderstorm WarningMPXFaribault50 min
Aug 12, 2:27 AM CDTSevere Thunderstorm WarningMPXAnoka, Washington48 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.